Kentucky, 2018

Winter Storm in Kentucky, January 12, 2018

January 12, 2018 · NWS PAH · 22 events in 22 counties and zones

An Arctic cold front moved southeast across western Kentucky on the night of the 11th. Rain changed to a brief period of freezing rain, then to sleet during the overnight hours.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
4
Property damage
$6,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An Arctic cold front moved southeast across western Kentucky on the night of the 11th. Rain changed to a brief period of freezing rain, then to sleet during the overnight hours. The sleet changed to snow on the 12th as the Arctic air flooded in. A vigorous disturbance in the upper levels of the atmosphere prolonged the snow through the day on the 12th. Total accumulations of sleet were from one-half to one inch in most areas. On top of the sleet, snow accumulated from 3 to 4 inches in most places. An area of locally higher accumulations from 5 to 7 inches was observed in the Kentucky Lake area, specifically Marshall and Calloway Counties. The lowest snow and sleet accumulations were from Hopkinsville south and east, where accumulations were mainly two to three inches. Across all areas, freezing rain produced a thin layer of glaze under the sleet and snow. Following the changeover to snow, visibility was reduced to one-quarter mile at times. Peak snowfall rates were near one-half inch per hour. Strong north winds frequently gusted to 35 mph, producing wind chills near zero at times. A few wind gusts over 40 mph were reported, which caused isolated power outages in the Pennyrile region. A tree was blown over across a power line near Beech Creek in Muhlenberg County. Numerous accidents were reported during the storm. On Interstate 24 near Paducah, a tractor-trailer rig jack-knifed across the westbound lanes. The westbound side of the interstate was closed for hours. On Interstate 24 near Hopkinsville, a 10-car pileup closed the eastbound lanes for several hours. In western Graves County, Highway 80 was closed for 12 hours due to a wreck involving a tractor-trailer rig. An overturned tanker truck prompted the closure of U.S. Highway 62 at Highway 286 in western McCracken County. In Christian County, three prisoners were injured when their transport bus slid off the road. There was one winter storm fatality in Paducah that occurred during the storm. An elderly man was found dead outside his house. The coroner determined hypothermia was the primary cause of his death. Very cold temperatures in the wake of the storm reduced the effectiveness of melting agents such as salt. Dangerous travel conditions persisted well after the ending of the precipitation. On the day following the storm, a 10-mile section of Interstate 24 was closed in Marshall County due to vehicle crashes. The Ohio River bridge connecting Paducah with Brookport, IL was closed for days due to ice on the steel-grating surface. In addition, early on the 14th, McCracken County sheriff deputies responded to a report of someone calling for help in the distance. After searching the area, deputies found a 90-year-old woman who had fallen in the snow outside her home while searching for her dog. The woman was taken to a local hospital for treatment of hypothermia symptoms (indirect injury).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 11, 11:09 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Jan 11, 11:09 PM CST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1109 PM CST Thu Jan 11 2018

.UPDATE...
Issued at 1109 PM CST Thu Jan 11 2018

Aviation update.

UPDATE Issued at 627 PM CST Thu Jan 11 2018

Cold front has entered our far NW counties from around
Pinckneyville IL to Greenville MO. It's going to continue to haul
and move across the area through midnight. Staring to see glazing
up around St. Louis. Once temps go below 32F and continue to
plummet, glazing will occur quickly. Having said that, the latest
RAP, HRRR, with NAM incorporation as well, show about 2 hours of
freezing rain (glaze), perhaps 3 tops, then transitioning quickly
to sleet. Later it should turn more toward snow as it tapers down.
Rainfall rates in that 2-3 hour window, wind and other factors
will determine the amount of glaze and impacts. The amount of
glaze may be slightly less, with a little more sleet than
forecast. But in the end the negative impacts will essentially be
the same overnight. Travel will not be good, period. May make
some tweaks to the ice and sleet accumulation grids. But the
message is on track.

CN

&&

.SHORT TERM...(Tonight through Saturday)
Issued at 221 PM CST Thu Jan 11 2018

Nice new model and collaborative consensus incorporates a faster
incoming speed of the freezing airmass at the surface. This will
result in a mid evening transition in our west, overnight across
the bulk of the region, and late tonight even in our farthest
eastern and southeastern counties. The ice will then continue its
transition to snow/sleet through early Friday, with significant
ice and snow accumulations in the better/higher qpf air
along/east of the Mississippi river. WPC 20 percent outlook
increased to a 40 percent chance of quarter inch ice amounts or
better, east of the Mississippi river, where 1 to 2 inches of
snow/sleet on top of that, with the potential for higher amounts
further east, still existent. Therefore, the Watch there was
transitioned to a Warning, while the northwest most counties in
SEMO transitioned to an Advisory. We'll see the event end from
northwest to southeast, from midday to mid evening on Friday.

.LONG TERM...(Saturday night through Thursday)
Issued at 221 PM CST Thu Jan 11 2018

Lower mid level heights and an arctic surface high in the vicinity
of the PAH forecast area will be conducive to more frigid temps over
the weekend. Some breaks in the clouds may come out Sat night in
between mid level impulses, resulting in lows ranging from the
single digits to the middle teens.

The models indicated increasing clouds Sunday from the west with
the approach of another mid level shortwave and its attendant sfc
low passing by just to the north. Despite brief warm advection Sun
afternoon and Sun night, the atmospheric column should be cold
enough for almost all snow, lingering into Monday as a cold front
sweeps rapidly through our region. A brief wintry mix may occur
near the AR/TN borders Mon afternoon. The brevity of this event
translates to an inch or less of total snowfall over most of the
region, with the possible exception of along the Wabash valley,
where another half inch may occur. Western parts of southeastern
MO may not receive any snowfall with this event. Model consensus
appeared quite good with this event, thus confidence of the
numbers was quite high. However, this will be Day 5, so the
forecast is still subject to change.

Increasing surface pressure and strong northerly winds aloft will
provide more frigid readings for the PAH forecast area into
midweek. As the parent low digs toward the eastern seaboard, some
wraparound cloudiness will be most prominent east of the MS
River. As the flow aloft relaxes Thursday, there should be a
modest rebound of temps/ dewpoints.

&&

.AVIATION...
Issued at 1109 PM CST Thu Jan 11 2018

Transition to freezing rain, sleet and snow through the night and
into Friday, with precipitation diminishing from west to east,
and ending through the afternoon and end of the day Friday, first
SEMO, then east of the MS River thereafter. Occasional MVFR, IFR
conditions expected along with strong and gusty NNW winds 15 to
30+ kts.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Winter Storm Warning until 9 PM CST Friday for ILZ075>078-
     080>094.

MO...Winter Storm Warning until 9 PM CST Friday for MOZ112-114.

     Winter Weather Advisory until noon CST Friday for MOZ076-086-087-
     100-107>111.

IN...Winter Storm Warning until 9 PM CST Friday for INZ081-082-
     085>088.

KY...Winter Storm Warning until 9 PM CST Friday for KYZ001>022.

&&
Hazardous weather outlook, Jan 11, 1:48 PM CST, 11 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
148 PM CST Thu Jan 11 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ111-112-114-
121100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Scott-Mississippi-New Madrid-
148 PM CST Thu Jan 11 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A Winter Storm Warning is in effect tonight. Significant
accumulations of ice and snow are anticipated. Refer to the
Warning for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The Winter Storm Warning continues Friday and expires at 9 PM.
Significant accumulations of ice and snow are anticipated. Refer
to the Warning for details.

Temperatures will plummet this weekend, offering biting cold with
potential single digit Lows Saturday night, and wind chills
possibly near zero early Sunday morning.

A pair of upper level disturbances will bring a decent chance of
light snow to much of the region Sunday afternoon through Monday.
Some light accumulations cannot be ruled out at this time. In
addition, wind chills may fall into the negative numbers Monday
night and Tuesday night, as another blast of cold air arrives.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of wintry precipitation are appreciated.

MOZ076-086-087-100-107>110-121100-
Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-Ripley-Butler-
Stoddard-
148 PM CST Thu Jan 11 2018

This Hazardous Weather Outlook is for portions of southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A Winter Weather Advisory is in effect tonight. Light accumulations
of ice and snow are anticipated. Refer to the Advisory for
details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The Winter Weather Advisory expires Friday at Noon. Light
accumulations of ice and snow are anticipated. Refer to the
Advisory for details.

Temperatures will plummet this weekend, offering biting cold with
potential single digit Lows Saturday night, and wind chills
possibly near zero early Sunday morning.

A pair of upper level disturbances will bring a decent chance of
light snow to much of the region Sunday afternoon through Monday.
Some light accumulations cannot be ruled out at this time. In
addition, wind chills may fall into the negative numbers Monday
night and Tuesday night, as another blast of cold air arrives.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of wintry precipitation are appreciated.

In the hours before

Local storm report, Jan 11, 10:35 PM CST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1035 PM CST THU JAN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 PM     FREEZING RAIN    DE SOTO                 37.82N 89.23W
01/11/2018  E0.00 INCH       JACKSON            IL   TRAINED SPOTTER

            ICE ACCUMULATION ON ELEVATED SURFACES.

&&

DWS
Local storm report, Jan 11, 10:45 PM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1045 PM CST THU JAN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     SLEET            JACKSON                 37.38N 89.65W
01/11/2018  E0.25 INCH       CAPE GIRARDEAU     MO   PUBLIC

&&

DWS
Local storm report, Jan 11, 11:14 PM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1114 PM CST THU JAN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1113 PM     SLEET            CARBONDALE              37.72N 89.22W
01/11/2018  U0.00 INCH       JACKSON            IL   TRAINED SPOTTER

            VERY HEAVY SLEET AND IS ACCUMULATING ON THE ROADS. HIGH
            WINDS OCCURRING.

&&

SMITTY
Local storm report, Jan 12, 12:44 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1244 AM CST FRI JAN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 AM     SLEET            EAST PRAIRIE            36.78N 89.38W
01/12/2018  M0.13 INCH       MISSISSIPPI        MO   TRAINED SPOTTER

            ONE EIGHTH SLEET BUILDUP ON DECKS AND VEHICLES.

&&

SMITTY
Local storm report, Jan 12, 12:51 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1251 AM CST FRI JAN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     SLEET            3 SW DEXTER             36.76N 90.00W
01/12/2018  E0.00 INCH       STODDARD           MO   TRAINED SPOTTER

            SLEET BEGINNING TO ACCUMULATE ON ROADS AND VEHICLES.

&&

DWS
Local storm report, Jan 12, 12:53 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1253 AM CST FRI JAN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     ICE STORM        PULASKI                 37.22N 89.21W
01/12/2018                   PULASKI            IL   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTING GLAZED AND SLICK ROADS

&&

SMITTY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 winter storm. Local standard time, as filed.

Winter Storm, Ballard

When
January 12, 1:00 AM CST to 2:00 PM CST
Where
Ballard forecast zone
Reported by
Trained Spotter
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

Winter Storm, McCracken

When
January 12, 1:00 AM CST to 4:30 PM CST
Where
McCracken forecast zone
Deaths
1 direct, 0 indirect
Injuries
0 direct, 1 indirect
Reported by
Trained Spotter
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Winter Storm, Livingston

When
January 12, 1:00 AM CST to 6:00 PM CST
Where
Livingston forecast zone
Reported by
Trained Spotter
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

Winter Storm, Crittenden

When
January 12, 1:00 AM CST to 7:00 PM CST
Where
Crittenden forecast zone
Reported by
Trained Spotter
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

Winter Storm, Union

When
January 12, 1:00 AM CST to 8:00 PM CST
Where
Union forecast zone
Reported by
Trained Spotter
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

Winter Storm, Henderson

When
January 12, 1:00 AM CST to 8:00 PM CST
Where
Henderson forecast zone
Reported by
Trained Spotter
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Winter Storm, Carlisle

When
January 12, 2:00 AM CST to 2:00 PM CST
Where
Carlisle forecast zone
Reported by
Trained Spotter
Coordinates
36.853, -88.971 (the zone’s center; the record gives no point)

Winter Storm, Hickman

When
January 12, 2:00 AM CST to 2:00 PM CST
Where
Hickman forecast zone
Reported by
Trained Spotter
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

Winter Storm, Fulton

When
January 12, 2:00 AM CST to 2:00 PM CST
Where
Fulton forecast zone
Reported by
Trained Spotter
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

Winter Storm, Caldwell

When
January 12, 2:00 AM CST to 8:00 PM CST
Where
Caldwell forecast zone
Reported by
Trained Spotter
Coordinates
37.145, -87.868 (the zone’s center; the record gives no point)

Winter Storm, Hopkins

When
January 12, 2:00 AM CST to 8:00 PM CST
Where
Hopkins forecast zone
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
37.309, -87.541 (the zone’s center; the record gives no point)

Winter Storm, McLean

When
January 12, 2:00 AM CST to 9:00 PM CST
Where
McLean forecast zone
Reported by
Trained Spotter
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

Winter Storm, Webster

When
January 12, 2:00 AM CST to 8:00 PM CST
Where
Webster forecast zone
Reported by
Trained Spotter
Coordinates
37.518, -87.683 (the zone’s center; the record gives no point)

Winter Storm, Daviess

When
January 12, 2:00 AM CST to 8:00 PM CST
Where
Daviess forecast zone
Reported by
Trained Spotter
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Winter Storm, Graves

When
January 12, 3:00 AM CST to 6:00 PM CST
Where
Graves forecast zone
Reported by
Trained Spotter
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Winter Storm, Marshall

When
January 12, 3:00 AM CST to 6:00 PM CST
Where
Marshall forecast zone
Reported by
NWS Employee
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

Winter Storm, Lyon

When
January 12, 3:00 AM CST to 7:00 PM CST
Where
Lyon forecast zone
Reported by
Trained Spotter
Coordinates
37.019, -88.083 (the zone’s center; the record gives no point)

Winter Storm, Muhlenberg

When
January 12, 3:00 AM CST to 9:00 PM CST
Where
Muhlenberg forecast zone
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

Winter Storm, Calloway

When
January 12, 4:00 AM CST to 6:00 PM CST
Where
Calloway forecast zone
Reported by
COOP Observer
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

Winter Storm, Trigg

When
January 12, 4:00 AM CST to 8:00 PM CST
Where
Trigg forecast zone
Reported by
Trained Spotter
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

Winter Storm, Christian

When
January 12, 4:00 AM CST to 8:00 PM CST
Where
Christian forecast zone
Injuries
0 direct, 3 indirect
Reported by
Trained Spotter
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Winter Storm, Todd

When
January 12, 4:00 AM CST to 9:00 PM CST
Where
Todd forecast zone
Reported by
Trained Spotter
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Storm, McCracken2018-01-1282MaleOutside/Open AreasDirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 728561, 728565, 728569, 728570, 728580, 728581, 728562, 728563, 728564, 728572, 728576, 728578, 728579, 728582, 728566, 728567, 728571, 728577, 728568, 728573, 728574, 728575.